The overactive reflexes and sustained myoclonus of serotonin syndrome. In mild to moderate cases, they may be greater in the lower limbs than in the upper limb.
syndrome is typically caused by combination or interaction or abuse or intentional overdose of serotonergic medications. .
This may include SSRI, SNRI, MAOI, TCAs, amphetamines, meperidine, buspirone, tramadol, dextromethorphan, L-tryptophan, 5-HTP, St. John's wort, triptans, ecstasy (MDMA), metoclopramide, ondansetron, or cocaine.
The clinical symptoms triad :
📍Cognitive effects: headache, agitation, confusion
📍Autonomic effects: shivering, sweating, hypertension, hyperthermia, tachycardia, nausea, diarrhea.
📍Neuromuscular Hyperactivity : myoclonus hyperreflexia, tremor.
No laboratory tests can confirm the diagnosis.
It is a clinical diagnosis, based on a person's symptoms, history of medication use, careful physical examination of the patient , including deep-tendon reflexes and muscle rigidity, the dryness of the mucosa of the mouth, the size and reactivity of the pupils, the intensity of bowel sounds, skin color, and the presence or absence of sweating.
- Discontinue all serotonergic medications
- Supportive care, sedation with benzodiazepines in those who are agitate
- Serotonin antagonist (cyproheptadine) if supportive measures fail
- In those with a high body temperature, active cooling measures may be needed.
#serotonin #syndrome #usmle #clinical #usmlestep1 #usmlestep2 #exam #medschool #medicine #psychiatry #doctor #nurse #emergency #hospital #medstudent